Lightning, Atlantic
- When
- August 5, 2:14 PM EST to 2:30 PM EST
- Where
- Atlantic County, Brigantine
- Injuries
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Lightning strikes injured one person and damaged a couple of structures in the city of Brigantine. Lightning struck a house under construction.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning strikes injured one person and damaged a couple of structures in the city of Brigantine. Lightning struck a house under construction. It then struck a construction worker at the site and injured him. Another lightning strike hit a garage. The ensuing fire damaged the garage and garage roof and then spread to the home. The porch roof and exterior walls of the house were damaged before the fire was extinguished. Damage to the home was estimated at $25,000. Lightning also struck a hotel roof antenna. Guests were evacuated from the hotel. No fire occurred, but heavy rain damaged one room. Brigantine beach patrol's radio tower was also struck by lightning as were two radio stations' antennas. About 1,200 Conectiv homes and businesses lost power in Brigantine, Northfield and Egg Harbor Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 5, 1:44 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 244 PM EDT MON AUG 5 2002 WL ALLOW XCSV HT WRNG/HT ADVSRY TO EXPIRE THIS EVE. SPOTTY AM PRECIP AND CLDS MAKING FOR SLOW TEMP RECOVERY...HOWEVER FEEL THAT WITH A LTL SUN YET THIS AFTN...TEMPS WL GO INTO THE 90S MOST PLACES...WITH XCPTN OF HIER ELEVATIONS TO N. CD FNT TO MOV ACRS AREA TNGT. COMBO OF FNT/HT/HUMIDITY WL CAUSE TRW TO DVLP DURNG AFTN AND EVE...WITH SVR POTENTIAL IN STG WNDS AND HVY RNS. FNT WL MOVE S OF AREA ERLY TUE AND CLD CVR TO DIMINISH WITH COOLER WX TO MOV IN THRU ABT LT WK. AFT PRECIP CHCS LT TDA AND TNGT...NONE XPCTD THRU AT LEAST ERLY WKEND AND PSBLY NOT UNTIL MON. ON MARINE...WL CONT HDLN OF SCA WL BE NEEDED TUE. FCSTID = 14 MPO 57 71 50 71 / 40 0 0 0 ABE 63 76 53 76 / 60 0 0 0 RDG 63 77 55 77 / 60 0 0 0 PHL 69 80 61 80 / 70 20 0 0 12N 58 74 51 76 / 50 0 0 0 SMQ 64 79 56 79 / 60 20 0 0 TTN 64 80 57 80 / 70 20 0 0 MIV 69 80 54 80 / 70 20 0 0 ACY 70 77 62 79 / 70 20 0 0 ILG 66 80 57 80 / 70 20 0 0 DOV 69 78 58 80 / 70 20 0 0 GED 70 77 57 80 / 70 20 0 0 ESN 67 80 57 80 / 70 20 0 0 .PHI... DE...EXCESSIVE HEAT WARNING ENDING THIS EVENING FOR ZONE DEZ001. HEAT ADVISORY ENDING THIS EVENING FOR ZONES DEZ002>003. MD...HEAT ADVISORY ENDING THIS EVENING FOR ZONES MDZ008...MDZ012...MDZ015...MDZ019>020. NJ...EXCESSIVE HEAT WARNING ENDING THIS EVENING FOR ZONES NJZ015>019. PA...EXCESSIVE HEAT WARNING ENDING THIS EVENING FOR ZONES PAZ060...PAZ067>071. MARINE...NONE. JWH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-052000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1200 PM EDT MON AUG 5 2002 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA CONTINUES A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY FOR OUR AREA. HOT AND VERY HUMID AIR COVERS THE REGION...AND WILL PROVIDE THE FUEL FOR STRONG THUNDERSTORMS WHICH WILL DEVELOP THIS AFTERNOON AND EVENING. AN UNUSUALLY STRONG COLD FRONT FOR AUGUST WILL PUNCH SOUTH INTO THE REGION THIS EVENING...HELPING INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN SEVERE WEATHER THREATS FOR TODAY ARE STRONG DAMAGING WINDS AND LARGE HAIL. IN ADDITION...DUE TO THE VERY MOIST AIR OVER THE REGION...THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. THE POTENTIAL FOR SEVERE WEATHER WILL DIMINISH LATE TONIGHT AS THE COLD FRONT PUSHES THROUGH THE AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. JWH
The Philadelphia radar (KDIX), 56 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318071.